Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 57, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 20, 2003, 2:53 PM MDT for Platte County, Wyoming. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2003, 2:53 PM MDT (20:53 UTC)
- Expired
- Jun 20, 2003, 3:45 PM MDT
- In force
- 52 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Platte County, WY
The radar
The Cheyenne radar (KCYS), 84 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 2:25 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KCYS 202053
SVRCYS
WYC031-202145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
253 PM MDT FRI JUN 20 2003
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN PLATTE COUNTY IN SOUTHEAST WYOMING
THIS INCLUDES THE CITY OF WHEATLAND
* UNTIL 345 PM MDT
* AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
IN EXCESS OF 60 MPH 14 MILES SOUTHWEST OF BORDEAUX...OR ABOUT 20
MILES SOUTHWEST OF WHEATLAND...MOVING NORTHEAST AT 25 MPH.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN WYOMING.
LAT...LON 4182 10523 4169 10513 4170 10468 4213 10468
4215 10524
$$
GRIFFITHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 AM MDT, 11 hours 53 minutes earlier.
Area forecast discussion, Jun 20, 3:00 AM MDT, 11 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 300 AM MDT FRI JUN 20 2003 A BROAD UPPER LEVEL TROUGH IS CURRENTLY OVER THE NORTHERN ROCKIES AND HIGH PLAINS. SHORTWAVE ENERGY WILL ROTATE AROUND THE BASE OF THE TROUGH TODAY AND TONIGHT AND WILL IMPACT THE CYS FORECAST AREA IN SOUTHWEST FLOW ALOFT. SURFACE LOW PRESSURE WILL DEVELOP TODAY IN MT WITH A SHARP LEESIDE LOW PRESSURE TROUGH EXTENDING SOUTHWARD AND SWEEPING ACROSS WY. THE LOW LEVEL TROUGH WILL PRODUCE BREEZY CONDITIONS TODAY...AND WILL INTERACT WITH MID LEVEL MOISTURE AND AFTERNOON INSTABILITY TO PRODUCE SOME SHOWERS AND THUNDERSTORMS OVER THE FORECAST AREA. TEMPERATURES TODAY WILL REACH THE UPPER 70S AND 80S OVER LOWER ELEVATIONS. THE BREEZE WILL DECREASE THIS EVENING AND PRECIPITATION COVERAGE WILL END BY MIDNIGHT AS DRIER AIR IS ADVECTED OVER THE REGION. TEMPS TONIGHT WILL DROP OFF TO THE UPPER 40S AND 50S MOST PLACES. FOR SAT...BROAD UPR TROF LINGERS OVER WRN U.S. WITH DRIER SW FLOW ALOFT OVER REGION. COOL FRONT STALLS OUT ABOUT HALFWAY THRU AREA... AND WITH DOWNSLOPE FLOW...WILL PROBABLY BE THE WARMEST DAY THIS WEEK. BOTH ETA/GFS SHOW A DVLPG BAND OF MID LEVEL MSTR ALONG UPR JET SAT NIGHT ACRS WRN/NRN SXNS WITH SOME LATE DAY SHWRS/TSTMS...WITH PATTERN SIMILAR INTO SUN AND MON. ANOTHER PIECE OF ENERGY DROPS INTO THE MEAN TROF LATER ON MON INTO TUE...WITH ECMWF SIMILAR TO GFS. HOWEVER...UPR SYSTEM SHEARS OUT ON APPROACHING OUR AREA TUE/WED AND ONLY A WEAK SYSTEM MOVES THRU TUE NGT/WED. COOLER AIR FINALLY SEEPS IN FOR WED/THU...ALONG WITH SOME LINGERING CHCS OF PCPN MAINLY SE WY. .CYS... WY...NONE. NE...NONE.
Hazardous weather outlook, Jun 20, 10:52 AM MDT, 4 hours 1 minute before
NEZ001>003-019>021-054-055-WYZ059>070-211130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1052 AM MDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS...SOME CAPABLE OF PRODUCING HAIL AND STRONG WINDS...ARE POSSIBLE IN THE WESTERN NEBRASKA PANHANDLE LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS SHOULD DEVELOP IN THE FAR EASTERN PARTS OF SOUTHEAST WYOMING DURING THE AFTERNOON...THEN GRADUALLY SPREAD INTO THE WESTERN NEBRASKA PANHANDLE BY LATE AFTERNOON AND CONTINUE INTO THE EVENING. LOOK FOR STORMS TO DIMINISH IN INTENSITY AND NUMBER OVERNIGHT IN WESTERN NEBRASKA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SATURDAY AND SUNDAY WILL SEE A MINIMUM OF LATE DAY STORMS AS DRIER AIR MOVES INTO THE REGION. FOR MONDAY THROUGH THURSDAY...A GRADUAL INCREASE IN LATE DAY SHOWERS AND THUNDERSTORMS IS EXPECTED AS AN UPPER LEVEL FEATURE AND ITS SURFACE COLD FRONT AFFECT THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IN THE PANHANDLE AND THE FAR EASTERN PLAINS OF SOUTHEAST WYOMING. RGB
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 3:39 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 36 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.